Georgia, 2019

Damaging Wind in Georgia, August 7, 2019

August 7, 2019 · NWS CHS · 1 event in 1 county or zone

The combination of strong heating and deep moisture between low pressure inland and high pressure offshore led to strong thunderstorms across Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The combination of strong heating and deep moisture between low pressure inland and high pressure offshore led to strong thunderstorms across Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 7, 2:47 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 7, 2:47 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
347 PM EDT Wed Aug 7 2019

.SYNOPSIS...
A weak surface trough will prevail inland while high pressure
persists across the Atlantic through Friday. A cold front will
approach from the north Saturday, then become stationary over
or near our area early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Through this evening: There is better instability and low level
lapse rates than recent days, but there isn't much in the way of
forcing other than the nearby proximity to the nose of the upper
jet passing over northern South Carolina and North Carolina. So
we aren't showing anything more than isolated to scattered
showers and t-storms that will fade by 9 or 10 pm. DCAPE is
still as great as 1000-1200 J/kg, so there could be a strong or
marginally severe storm where there is a collision of the sea
breeze with eastward moving convection. Where it isn't raining
the heat index will still be as high as 102-106F late this
afternoon.

Tonight: We remain situated in the mean tough aloft, while at
the surface a broad inland trough and upstream cold front will
nudge a little closer to the area late. Meanwhile the Atlantic
sub-tropical ridge axis extends across south Florida and the
Florida Keys. Winds will never fully decouple over the vast
majority of the area due to geostrophic winds holding as high as
near 15 kt. This will prevent temps from getting any lower than
the lower and middle 70s inland from US-17, with upper 70s
along the coast and in downtown Charleston. Too much mixing for
any fog, although a little stratus could form in spots closer to
daybreak.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A trough of low pressure will linger over or near the area, while
high pressure sits offshore through Friday. On Saturday, a cold
front is progged to approach from the northwest and then drop into
the area. Aloft, troughing will persist over the Northeast with a
ridge over the central and southern U.S. The driest day of the set
should be on Thursday as some NVA is noted and slightly drier air is
in place. Kept slight chance PoPs confined to southeast GA. It
should get a bit more active Friday, and moreso on Saturday, as aid
from shortwave energy dropping out of the northwest flow aloft and
convergence along the trough/boundary helps promote better
convective coverage. Instability doesn't appear to be too impressive
at any given point with unfavorable mid level lapse rates, but
couldn't rule out a couple stronger storms.

Temperatures will remain above normal the next few days, especially
Thursday and Friday when highs peak in the mid/upper 90s away from
the immediate coast. Heat indices will top out around 105. Lows at
night will range from the low/mid 70s inland to upper 70s/near 80
along the coast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Mid-level troughing will be moving off the East Coast and
deamplifying Saturday night into Sunday. Meanwhile, ridging will be
building over the Central U.S., with High pressure centered over the
Southern Plains. These features will start creeping towards the
Southeast on Monday while weakening. This should lead to semi-zonal
flow over our area on Tuesday. At the surface, a stationary front
will be spread across or nearby our area Saturday night into Sunday.
The front should dissipate on Monday. Models have trended the front
further to the north, which was expected. This equates to more
persistent showers/thunderstorms for much of the long term. Though,
a shift further north by the front could lead to a slightly drier
forecast.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR conditions will prevail at KCHS/KSAV through 18Z Thursday.
Brief flight restrictions are possible between 21Z and 01Z due
to isolated to scattered SHRA/TSRA that impact parts of the
area. But since the coverage of convection is so low, we have
refrained from adding any mention to the 18Z TAF set.

Extended Aviation Outlook: Brief flight restrictions associated with
afternoon/evening showers and thunderstorms possible, mainly over
the weekend.

&&

.MARINE...
Early this evening and tonight: There is a fairly robust sea
breeze that will continue early on, before nocturnal low level
jetting occurs due to instability over the Atlantic waters. That
along with a decent packing of the gradient between a broad
inland trough and the sub-tropical ridge that stretches across
the southern part of Florida will lead to S and SW winds as
high as 15-20 kt and gusty. There could be occasional gusts
approaching 25 kt, but not enough to raise the advisory flags.
Winds will veer more westerly toward sunrise and diminish
several knots as land breeze influences occur. Seas will be as
large as 3-5 ft, highest on the outer Georgia waters and near 15
or 20 nm off the Charleston County coast.

Thursday through Monday: High pressure will remain east of the
waters with a trough lingering inland through late week. This will
largely keep southwest/west flow over the marine zones. Speeds are
forecast to remain well below Small Craft Advisory criteria, mainly
15 knots or under. A front could become stationary over or near the
waters this weekend. No headlines are expected at this time.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...ETM
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 7, 3:38 AM EST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
438 AM EDT Wed Aug 7 2019

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-080845-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
438 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 7, 3:49 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
449 PM EDT Wed Aug 7 2019

GAZ099-100-072130-
Bulloch-Candler-
449 PM EDT Wed Aug 7 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND CANDLER
COUNTIES...

At 448 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Portal, or near Westside, moving southeast
at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Statesboro, Middleground, Westside, Portal, Register, Hopeulikit and
Georgia Southern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3250 8206 3261 8195 3253 8169 3232 8186
TIME...MOT...LOC 2048Z 300DEG 17KT 3250 8195

DPB

The radar

The Charleston,SC radar (KCLX), 82 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
August 7, 3:57 PM EST to 3:58 PM EST
Where
Bulloch County, 2.38 mi SSE of Bland
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.500, -81.900

The public reported large tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849492.